Article Text

Download PDFPDF

Rivaroxaban induced petechial purpuric rash over chest at precordial chest leads of ECG
Free
  1. Arun Inamadar
  1. Department of Dermatology, Venereology & Leprosy, Shri BM Patil Medical College, Bijapur, India
  1. Correspondence to Dr Arun Inamadar; aruninamadar{at}gmail.com

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Description

A man in his 60s presented to dermatology outpatient department for skin lesions over the chest since 1 day. He was on treatment for deep vein thrombosis. Cutaneous examination revealed six patterned well-defined petechial purpuric rashes over the chest in distribution typical of precordial chest leads (figure 1). There was no history of itching, pain or bleeding. As there was no significant itching or any personal or previous history of atopy and allergic reactions, the possibility of allergic contact dermatitis to ECG leads was not considered, and a patch test was also not performed. Complete haemogram, platelet count and coagulation profile were normal. A clinical diagnosis of purpuric lesions secondary to ECG chest leads suction balls was made. The patient was administered empirically chewable vitamin C and the lesions subsided within a week without any postlesional events. The causal relation of appearance of purpuric lesions along the precordial ECG leads can be explained by the suction pressure of suction balls of ECG leads with patient being on direct oral anticoagulant rivaroxaban.

Figure 1

Six patterned well defined petechial purpuric rash over chest in distribution typical V1–V6 chest leads.

The direct oral anticoagulant rivaroxaban is useful in deep vein thrombosis prophylaxis/treatment, after knee/hip replacement surgery and prevention of stroke in patients with non-valvular atrial fibrillation.1 Its mechanism of action has been mostly associated with haemorrhage-related adverse effects. Clinicians should be aware of such rare adverse reactions and a proper history regarding the medications should be obtained before ECG recording. There are no such observations published in the available literature and hence the reporting of the image to alert physicians and ECG technicians.

Learning points

  • Patients on direct oral anticoagulant can develop patterned purpuric lesions along the ECG lead sites.

  • Prior history of anticoagulants needs to be taken whenever suction balls of ECG leads are used for recording ECG.

Ethics statements

Patient consent for publication

Reference

Footnotes

  • Contributors Planning, writing and searching reference work was done by AI, the sole author of the manuscript.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Case reports provide a valuable learning resource for the scientific community and can indicate areas of interest for future research. They should not be used in isolation to guide treatment choices or public health policy.

  • Competing interests None declared.

  • Provenance and peer review Not commissioned; externally peer reviewed.